Higher risk of suffering cisplatin-induced hearing loss (CIHL) in young children

October 2021 Prevention Andrea Enguita

Ototoxicity is a common adverse event of cisplatin treatment in patients with childhood cancer.  According to a recent study published in Cancer, the risk of suffering from cisplatin-induced hearing loss (CIHL) is higher in younger children (≤5 years old) compared to older children (>5 years). In the younger group, most of the hearing loss occurs during the first year of treatment. The total cumulative dose of cisplatin at 3 months, the additional use of vincristine, and the total duration of the concomitantly administered antibiotics are factors that seem to further influence CIHL development over time

75% cumulative incidence of CIHL in young children three years after starting cisplatin treatment

This study retrospectively  reviewed data from 368 Canadian patients and included in total 2052 audiological assessments.  Hearing loss was graded according to The International Society of Pediatric Oncology criteria. The Kaplan-Meier method was applied to estimate the cumulative incidence of CIHL for the total cohort and according to age.

Patients were divided into two groups depending on their age (≤5 and >5 years old).  Higher cumulative incidence of CIHL was observed in younger patients (75%; 95% confidence interval [CI]: 66%-84%) compared to the older ones (48%; 95% CI: 37%-62%; p <0.001) three years after initiating therapy. Additionally, the cumulative incidence of CIHL rapidly increases in the younger group of patients , from 27% (95% CI: 21%-35%)  at 3 months to 61% after a year (95% CI: 53%-69%). The total cumulative dose of cisplatin at 3 months, the additional use of vincristine  (per 100 mg/m2 increase: hazard ratio [HR]: 1.20; 95% CI: 1.01-1.41) vincristine (HR: 2.87; 95% CI: 1.89-4.36) and the total duration of concomitantly administered antibiotics (>30 days: HR: 1.85; 95% CI: 1.17-2.95) also showed to have an  influence in the CIHL development over time.

These results showed that the cumulative incidence of CIHL is higher in young children compared with that in older ones and develops early during therapy. These results highlight the need for audiological monitoring at each cisplatin cycle, especially for the youngest patients.

Reference

Meijer AJM, Li KH, Brooks B et al. The cumulative incidence of cisplatin-induced hearing loss in young children is higher and develops at an early stage during therapy compared with older children based on 2052 audiological assessments. Cancer. 2021 Sep 7.

X